Alert archive / California / Flash Flood Warnings in 2020
Flash Flood Warning 5, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Apr 6, 2020, 10:23 AM PDT for Orange County, Riverside County, San Bernardino County, California. It was in force for 3 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 6, 2020, 10:23 AM PDT (17:23 UTC)
- Expired
- Apr 6, 2020, 1:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 12 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 11:07 AM PDT | HEAVY RAIN 1 | 2 Nw San Juan Capistran, CA | NEAR 1 INCH IN 20 MINUTES. FLOODING IN SAN JUAN CAPISTRANO. |
| Apr 6, 11:27 AM PDT | HEAVY RAIN 1 | 1 N San Bernardino, CA | STREET FLOODING. |
| Apr 6, 11:37 AM PDT | HEAVY RAIN 0.96 | 3 W San Juan Capistrano, CA | 0.96 INCHES IN THE PRIOR 50 MINUTES. |
| Apr 6, 11:44 AM PDT | HEAVY RAIN 0.88 | 7 Sw Corona, CA | 0.88 INCHES IN ONE HOUR IN SILVERADO CANYON ON 2 GAGES. WEATHER SPOTTER REPORTING INTENSE RAINFALL. SPOTTER REPORTS 1.91 NEW RAINFALL. |
| Apr 6, 12:41 PM PDT | HEAVY RAIN 0.94 | 2 Nw San Juan Capistran, CA | LOWER OSO CREEK GAUGE REPORTED 0.94 INCHES IN 1 HOUR. |
| Apr 6, 1:04 PM PDT | HEAVY RAIN 3.43 | 8 Sse Corona, CA | COLDWATER CANYON IN SANTA ANA MOUNTAINS. HOURLY RATES OF 0.60 PER HOUR. |
| Apr 6, 1:15 PM PDT | FLOOD | 3 Ene Corona, CA | NUMEROUS VEHICLE SPIN OUTS DUE TO HEAVY RAIN AND ROADWAY FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 5.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 530 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
182
WGUS56 KSGX 061723
FFWSGX
CAC059-065-071-062030-
/O.NEW.KSGX.FF.W.0005.200406T1723Z-200406T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
1023 AM PDT Mon Apr 6 2020
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
Riverside County in southern California...
Orange County in southwestern California...
* Until 130 PM PDT.
* At 1022 AM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Rainfall rates of around 0.75 inch per hour are
occurring in some areas. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Anaheim, Santa Ana, Riverside, Irvine, San Bernardino, Fontana,
Moreno Valley, Huntington Beach, Garden Grove and Ontario.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3395 11785 3395 11779 3397 11780 3400 11779
3400 11777 3402 11777 3402 11773 3407 11772
3423 11752 3419 11712 3346 11770 3346 11772
3354 11779 3359 11787 3360 11793 3367 11802
FLASH FLOOD...RADAR INDICATED
$$
Moreland1 follow-up statement
964
WGUS76 KSGX 061909
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
1209 PM PDT Mon Apr 6 2020
CAC059-065-071-062030-
/O.CON.KSGX.FF.W.0005.000000T0000Z-200406T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Riverside CA-Orange CA-
1209 PM PDT Mon Apr 6 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM PDT FOR SAN
BERNARDINO...RIVERSIDE AND CENTRAL ORANGE COUNTIES...
At 1207 PM PDT, Doppler radar indicated heavy rain falling across
the warned area. A total of 1 to 2 inches of rain have already
fallen in some areas. Flash flooding is ongoing or expected to begin
shortly. Rainfall rates are averaging 0.40 to 0.65 inch per hour in
the heaviest rainfall.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Riverside, Irvine, San Bernardino, Fontana, Moreno Valley, Ontario,
Corona, Orange, Rialto and Mission Viejo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3372 11780 3380 11776 3385 11773 3386 11771
3389 11770 3389 11768 3400 11763 3405 11767
3423 11752 3419 11712 3346 11770 3346 11772
3354 11779 3359 11786 3359 11787 3360 11787
FLASH FLOOD...RADAR INDICATED
$$
MorelandWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Apr 6, 8:48 AM PDT, 1 hour 35 minutes earlier.
Area forecast discussion, Apr 6, 8:48 AM PDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
848 AM PDT Mon Apr 6 2020
.SYNOPSIS...
A cold low pressure system off the central California coast will
move slowly southward through Tuesday, then swing east over Southern
California on Wednesday. It will keep the weather quite cool for
early April, and bring periods of rain, mountain snow, and isolated
thunderstorms through Thursday. The low may spin over the region
through Friday, continuing the threat of rain and mountains
snowfall. The storm system should be east of the region this
weekend, setting up dry and warmer weather.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Scattered, mostly light rain has fallen over most areas along and
west of the mts this morning, By far, the heaviest has been on the
coastal slopes of the San Bernardino and Santa Ana Mts, where an
inch or more has fallen in some spots. Snow is falling with some
accumulating above 6200 FT, and could be heavy above 6500 FT. The
onshore sfc pressure gradients have relaxed a bit, but peak wind
gusts are still 45-55 MPH in the windiest spots.
Looks like snow levels may remain elevated (mostly above 6200 FT)
today, then gradually fall off over western areas tonight. This
should keep any heavy accumulations of snow above 6500 FT today and
above 6000 FT tonight and Tuesday. Tuesday night and Wednesday,
further drops in the snow level are likely. A minor forecast update
was issued to raise snow levels in the near term, and add
thunderstorm chances to more zones later Tue/Wed.
Previous discussion...
A closed upper level low pressure system is centered off the
northern and central California coast early this morning with a
plume of subtropical moisture with precipitable water values
exceeding one inch directed into southern California. There have
been scattered showers overnight along and west of the mountains
with the more widespread precipitation from Los Angeles County
westward.
Stronger and gusty south to southwest winds ahead of the cold
front for this morning into this afternoon will gust to around 35
mph near the coast and gust to around 50 mph near mountain ridge
tops and desert mountains slopes. Winds will gradually subside
tonight into Tuesday.
Periods of showers will continue behind the front for tonight into
Thursday along with a slight chance for thunderstorms for Tuesday
afternoon and evening and again on Wednesday.
This low pressure system could linger in vicinity of southern
California for Friday into the weekend which would maintain below
average temperatures with small chances for mainly light
precipitation.
&&
.AVIATION...
061530Z...Coast/Valleys/Mountains...Heaviest rainfall will impact
KSNA/KONT/KSBD/KSNA through 20Z. After 20, it will shift east of
these areas and impact KCRQ/KSAN. Expect periods of MVFR ceilings
(1000-1500 ft MSL) and visibilities of 1-4SM in the heavier
rainfall. Outside of the heaviest rain expect BKN ceilings 2500-3500
ft MSL along with VCSH. Higher terrain mostly obscured. A slight
chance of TSRA afternoon and evening, but too low of a probability
to mention in the TAFs. A few hours of strong south wind gusts
expected at KSAN until front passes with gusts to 30 kts possible 16-
19Z. Winds along mountain crests and desert slopes 25-35 kts, gusts
to 45 kts. For all areas, expect the precip to become more showery
in nature after 04Z. During this period and through the overnight
hours expect scattered -SHRA and cigs 2000-3000 feet MSL.
Deserts...Rain occurring in the high desert and expect -RA to begin
in the lower deserts early afternoon. Expect ceilings down to 4000
feet MSL and local vis 3-5SM in +RA between 16-23Z high desert, 20-
03Z low desert. SFC winds in high desert gusting 25-35 kts,
decreasing after 23Z.
&&
.MARINE...
Strong southerly winds with gusts 20 to 30 knots today. There is
also a small chance of thunderstorms and waterspouts this afternoon
through tonight. Scattered thunderstorms become more likely for Tue
night into Wednesday. A Small Craft Advisory is in effect until
early this evening.
&&
.BEACHES...
Isolated thunderstorms with lightning possible this afternoon and
again Tuesday afternoon through Wednesday. Elevated surf through
this evening with sets up to 6 feet possible.
&&
.HYDROLOGY...
A low pressure system off the northern and central California
coast will move slowly southward through Tuesday, then slowly
eastward and inland across southern California and northern Baja
for Wednesday and Wednesday night. It will bring periods of heavy
precipitation today with periods of showers following for tonight
through Thursday.
The more widespread precipitation will continue this morning along
south facing mountain slopes with the cold front and more
widespread showers moving slowly east and southward across the
areas during the afternoon into the evening. There is a slight
chance of thunderstorms with the front, mainly for coastal and
valley areas from late morning into the afternoon.
Periods of showers will continue into Thursday. There is another
chance for thunderstorms Tuesday afternoon and evening and another
chance for Wednesday morning into the afternoon.
Through Thursday for Orange, southwestern San Bernardino, and
western Riverside Counties, rainfall is expected to range from 1.5
to 2 inches near the coast to 4 to 6 inches on south facing
mountains slopes with locally greater amounts to around 8 inches.
In high desert areas, 1 to 2 inches of rainfall is expected with
0.75 to 1.5 inches in the Coachella Valley.
For San Diego County, rainfall is expected to range from around 2
inches near the coast to 3 to 5 inches in the mountains with
around one half to one inch in the deserts. Local amounts to
around 6 inches are possible on southwest facing mountain slopes.
Snow levels near the 5500 to 6000 feet today, will lower to 4500
to 5000 feet for tonight through Wednesday, gradually rising to
5000 to 5500 feet Wednesday night, and 6000 to 6500 feet Thursday.
Through Wednesday evening in the mountains of San Bernardino and
Riverside Counties, total snow accumulations could range from 6
to 10 inches between 5,000 and 6,000 feet, 10 to 20 inches between
6,000 and 7,000 feet, and from 20 to 36 inches above 7,000 feet
with local amounts up to 48 inches on the highest peaks. The San
Diego County mountains could receive 3 to 6 inches above 5000
feet, mainly Tuesday night and Wednesday.
Urban and small stream flooding will be a possible for most areas
below the snow level. The greater potential for flash flooding
would be on Tuesday into Tuesday evening and again Wednesday with
thunderstorms or bands of showers training across the same areas.
There could also be flooding of low water crossings along the San
Diego River through Mission Valley. The Whitewater River could
flood low water crossings in the Coachella Valley.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning until 5 AM PDT Thursday for Riverside
County Mountains-San Bernardino County Mountains.
PZ...Small Craft Advisory until 6 PM PDT this evening for Coastal
Waters from San Mateo Point to the Mexican Border and out
to 30 nm-Waters from San Mateo point to the Mexican Border
Extending 30 to 60 nm out including San Clemente Island.
&&
PUBLIC...10/17
HYDROLOGY...17
AVIATION/MARINE/BEACHES...MorelandIn the hours before
Local storm report, Apr 6, 9:18 AM PDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
918 AM PDT MON APR 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 AM FLOOD 4 E IRVINE 33.68N 117.75W
04/06/2020 ORANGE CA LAW ENFORCEMENT
CHP REPORTING FLOODED ROAD NEAR HIGHWAY 241
AT 6681 MARINE WAY.
&&
AOTLocal storm report, Apr 6, 9:41 AM PDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
941 AM PDT MON APR 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 AM FLOOD 1 W YORBA LINDA 33.89N 117.84W
04/06/2020 ORANGE CA TRAINED SPOTTER
WATER OVER THE CURB FLOODING THE NORTH SIDE
OF YORBA LINDA BLVD IN PLACENTIA.
&&
AOTLocal storm report, Apr 6, 9:44 AM PDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
944 AM PDT MON APR 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 AM FLOOD 3 S YORBA LINDA 33.84N 117.83W
04/06/2020 ORANGE CA LAW ENFORCEMENT
CHP HIGHWAY PATROL REPORTS FLOODING IN LANES
3 AND 4 ON HIGHWAY 55.
&&
AOTLocal storm report, Apr 6, 9:57 AM PDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
957 AM PDT MON APR 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM FLOOD 2 SE COSTA MESA 33.65N 117.89W
04/06/2020 ORANGE CA TRAINED SPOTTER
WIDESPREAD URBAN FLOODING INCLUDING WATER ON
ROADWAYS AND SOME FAST-MOVING SHALLOW WATER.
&&
AOTLocal storm report, Apr 6, 10:06 AM PDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1006 AM PDT MON APR 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 AM FLOOD 2 S YORBA LINDA 33.86N 117.82W
04/06/2020 ORANGE CA TRAINED SPOTTER
SPOTTER REPORT OF 6-8 INCHES OF WATER ON THE
ROAD AND UP ONTO THE SIDEWALKS ON LAKEVIEW
AVE AT MIRALOMA AVE DUE TO HEAVY RAIN.
&&Local storm report, Apr 6, 10:13 AM PDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1013 AM PDT MON APR 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM FLOOD 2 NNE BUENA PARK 33.89N 117.99W
04/06/2020 ORANGE CA BROADCAST MEDIA
SWIFT WATER RESCUE IN CHANNEL BY FIRE
DEPARTMENT. APPEARS TO BE COYOTE CREEK.
REPORTED BY ORANGE COUNTY REGISTER. PERSON
WAS YELLING FOR HELP AND FIRE DEPARTMENT WAS
CALLED.
&&
AOTThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 8:07 AM PDT | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino | 3 hr |
| Apr 6, 1:02 PM PDT | Flash Flood Watch | SGX | Orange, Riverside, San Bernardino, San Diego | 4 days |
| Apr 6, 1:32 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 3 hr |
| Apr 6, 4:32 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 118 min |
Nearby
Flash Flood Warnings in California, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.